Home « Forum « Author Hangout

Forum: Author Hangout

Medical Jargon Question

awnlee jawking

I'm trying to remember a technical term for involuntary jerking or twitching of the extremities as caused by certain powerful drugs. I think it ends in thesia. Google has so far not been of help.

Thanks,

AJ

Replies:   REP  Lugh
Ernest Bywater

You may find what you're after, or a better choice, by following the links from this wikipedia page:

https://en.wikipedia.org/wiki/Sydenham%27s_chorea

Ernest Bywater

It may even be this you're after

https://en.wikipedia.org/wiki/Dyskinesia

Replies:   awnlee jawking
Crumbly Writer

Or, in simpler terms, either epilepsy (in more extreme form) or simple Partkinsons (though those aren't caused by drugs). However, the descriptions of the disease may list the term you're interested in.

Replies:   wheelytrue
REP

@awnlee jawking

Were you thinking of arrhythmias?

Replies:   Dominions Son
Lugh

@awnlee jawking

Did you have specific drugs in mind? Especially with antipsychotic drugs, tardive dyskinesia is a serious side effect. It can affect overall balance and isn't always reversible.

Valproate (Depakote) can cause tremors, especially of the hand. Ironically, it's an anticonvulsant, but the tremors are seen most often in psychiatric use for mood disorders, especially mania. This is called benign tremor, in part because it's almost always controllable with a beta-adrenergic blocking agent such as propanolol. I've had several friends who became terrified when they thought they were developing Parkinson's Disease, but I just happened to notice the tremor, knew they had mood disorder, and asked what they were taking.

"thesia" is a suffix referring to sensation, not motor activity.

awnlee jawking

@Ernest Bywater

Dyskinesia


Excellent! You're a genius. Thank you.

AJ

Dominions Son

@REP

Were you thinking of arrhythmias?


An arrhythmia is an irregular heart beat. It does not affect the extremities in any particular way.

Replies:   REP
REP

@Dominions Son

It does not affect the extremities in any particular way.


That is true. The source I used indicated that the symptoms you described can be side effects of the drugs used to treat arrhythmia.

Replies:   Lugh
Lugh

@REP

It does not affect the extremities in any particular way.


With the caveat that the beta-blockers used to treat essential tremor also are useful for some arrhythmias, as well as for high blood pressure.

Replies:   REP
Crumbly Writer

@Lugh

Did you have specific drugs in mind? Especially with antipsychotic drugs, tardive dyskinesia is a serious side effect. It can affect overall balance and isn't always reversible.

I'm guessing that's what he was researching the drugs to discover. In which case, thanks for the detailed answer, even if it doesn't address his specific issue.

Also, depending on the drug and the underlying condition, there are other permanent side-effects besides tremors. One pill I was on caused persistent (i.e. permanent) distortions of the face, specifically a 'curling of the tongue'. Once they detected it, they immediately yanked me off of that drug and substituted another. However, if you're 'in the know', you can often figure out what condition a person has simply by observing their facial cues.

wheelytrue

@Crumbly Writer

Epilepsy can be caused by poly pharmaceutical side effects or an allergic reaction to a drug. I know this from experience.

awnlee jawking

@Lugh

Especially with antipsychotic drugs, tardive dyskinesia is a serious side effect.


I hate you! Now everyone who has read this will know where my story's going. :)

AJ

Replies:   sejintenej
REP

@Lugh

It does not affect the extremities in any particular way.


If you check, you will find that DS made that statement, not me.

sejintenej

@awnlee jawking

Especially with antipsychotic drugs, tardive dyskinesia is a serious side effect.

I hate you! Now everyone who has read this will know where my story's going. :)


But it is not only antipsychotic drugs which have the effect. Some of those used to control allergic asthma can do the same after a long time but it is not so bad as to stop the patient operating machinery (yet!)

Replies:   Crumbly Writer
Crumbly Writer

@sejintenej

Some of those used to control allergic asthma can do the same after a long time but it is not so bad as to stop the patient operating machinery (yet!)

What about all those schizophrenics driving cement mixers and tunnel borers? Oh dear!

Back to Top